Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2013, 3:10 PM MST for Cochise County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2013, 3:10 PM MST (22:10 UTC)
- Expired
- Jul 9, 2013, 4:00 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
580
WUUS55 KTWC 092210
SVRTWC
AZC003-092300-
/O.NEW.KTWC.SV.W.0023.130709T2210Z-130709T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST TUE JUL 9 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF DOUGLAS...
* UNTIL 400 PM MST
* AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF DOUGLAS...AND MOVING WEST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BISBEE-DOUGLAS AIRPORT AND PIRTLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITES
WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN
PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY
IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS.
&&
LAT...LON 3133 10971 3146 10976 3155 10937 3138 10930
3133 10938
TIME...MOT...LOC 2210Z 076DEG 6KT 3143 10944
$$
KD2 follow-up statements
424
WWUS55 KTWC 092235
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST TUE JUL 9 2013
AZC003-092300-
/O.CON.KTWC.SV.W.0023.000000T0000Z-130709T2300Z/
COCHISE AZ-
335 PM MST TUE JUL 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...
AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES EAST OF BISBEE-DOUGLAS AIRPORT...OR 15 MILES
NORTHEAST OF DOUGLAS...MOVING SOUTHWEST AT 15 MPH.
LAT...LON 3133 10971 3146 10976 3155 10937 3138 10930
3133 10938
TIME...MOT...LOC 2235Z 065DEG 13KT 3151 10942
$$
KD583
WWUS55 KTWC 092254
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST TUE JUL 9 2013
AZC003-092303-
/O.EXP.KTWC.SV.W.0023.000000T0000Z-130709T2300Z/
COCHISE AZ-
354 PM MST TUE JUL 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 400 PM MST...
THE STORM HAD WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. HOWEVER
OTHER STORMS ARE STILL POSSIBLE.
LAT...LON 3133 10971 3146 10976 3155 10937 3138 10930
3133 10938
TIME...MOT...LOC 2253Z 065DEG 13KT 3148 10949
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:12 PM MST, 58 minutes earlier.
Area forecast discussion, Jul 9, 2:12 PM MST, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 212 PM MST TUE JUL 9 2013 .SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE FROM NEW MEXICO EASTWARD THIS WEEK. THE RESULTANT MOIST SOUTHEAST FLOW OF AIR WILL BRING A GENERAL INCREASE IN THUNDERSTORM COVERAGE OVER THE NEXT SEVERAL DAYS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FLASH FLOODING. && .DISCUSSION...CLOUDS BROKE UP LATE THIS MORNING AND TEMPERATURES HAVE RECOVERED ADEQUATELY AND MAY YET FLIRT WITH THE 100 DEGREE MARK IN TUCSON. AS OF 2 PM THE TEMPERATURE HAD CLIMBED AS HIGH AS 98 DEGREES. IN ANY EVENT TEMPERATURES ARE A BIT COOLER THAN MONDAY AND THUNDERSTORMS STRUGGLING TO INITIATE DESPITE PWAT VALUES NEAR 1.9 INCHES ON MORNING SOUNDING. A COUPLE OF STORMS HAVE DEVELOPED NEAR THE INTL BORDER BUT STILL BELIEVE TSTMS WILL INCREASE IN COVERAGE LATER THIS AFTERNOON OVER MOUNTAINS AND TRACK SLOWLY WWD. MOST PROMINENT UPPER FEATURE ON SATELLITE IS CIRCULATION OVER CHIHUAHUA THAT HAS A TROUGH STRETCHING TOWARD NM BOOTHEEL. ADDED IMPETUS FROM THIS DISTURBANCE MAY SUSTAIN/AID THUNDERSTORMS ALONG INTERNATIONAL BORDER TONIGHT...AND A LARGE COMPLEX IS EXPECTED TO BE CENTERED OVER SONORA BY MORNING. SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN SOME AREAS. ANOTHER MORE SUBTLE FEATURE WHICH IS HELPING KICK OFF TSTMS OVER THE RIM SHOULD GENERALLY TRACK WEST SKIRTING NORTHERN PORTIONS OF SE AZ..POSSIBLY IMPACTING THE SHIPMAN WILDFIRE AREA IN NE PINAL COUNTY. AS HIGH PRESSURE ALOFT GRADUALLY SHIFTS EAST THE REST OF THE WEEK...A BROAD EAST TO WEST UPPER FLOW WILL SET UP FROM TX ACROSS NRN MEX. THE FLOW IS DEPICTED AS TURNING NW INTO SE AZ...THUS SETTING UP A FAVORABLE PATTERN FOR ACTIVE MONSOON THUNDERSTORM ACTIVITY. THERE WILL BE UNDOUBTEDLY BE SEVERAL SUBTLE UPPER FEATURES WHICH WILL FAVOR CERTAIN DAYS OVER ANOTHER BUT ARE HARD TO DISCERN AT THIS TIME. MODELS ARE CURRENTLY POINTING TO WED AND THU AS THE MOST ACTIVE DAYS THIS WEEK...THEN DEPICT A LARGER SCALE WESTWARD MOVING SYSTEM TO CREATE AN ACTIVE MONDAY/TUESDAY NEXT WEEK. DAYTIME TEMPS WILL AVERAGE A FEW DEGS BELOW NORMAL WED-FRI FOLLOWED BY SLIGHTLY WARMER DAYTIME TEMPS THIS WEEKEND. && .AVIATION...VALID THRU 11/00Z... ISOLATED THUNDERSTORMS DEVELOPING MAINLY ACROSS SOUTHERN COCHISE AND SANTA CRUZ COUNTIES. THE 5 TO 10 KT EASTERLY STORM MOTIONS DO PRESENT A POTENTIAL ISSUE FOR KDUG AND KOLS SO I MAY INCLUDE MENTION OF THUNDER IN THESE TAFS SOON. ADDITIONAL ACTIVITY MAY DEVELOP THROUGH THE EVENING. BEST CHANCES FOR -TSRA AT KTUS WOULD OCCUR LATER THIS EVENING SO HAVE NOT YET ADDED -TSRA TO KTUS. OTHERWISE...ANTICIPATE VFR CIGS AND NORMAL DIURNAL WINDS OUTSIDE OF THUNDERSTORMS. GENERALLY LIGHT WINDS OVERNIGHT...BECOMING WEST TO NORTHWESTERLY IN THE AFTERNOON. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS EVENING ESPECIALLY IN THE HIGHER ELEVATIONS. INCREASING MOISTURE WILL HELP THUNDERSTORM ACTIVITY INCREASE FROM WEDNESDAY THROUGH THE END OF THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER TEENS TO 30S WITH GOOD NIGHTTIME RECOVERIES. && .CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT REACHED 105 DEGREES MONDAY. THUS...MONDAY BECAME THE 38TH CONSECUTIVE DAY OF TRIPLE DIGIT TEMPS RECORDED AT TUCSON INTERNATIONAL AIRPORT. THIS IS THE THIRD LONGEST STREAK ON RECORD BEHIND 1987 AND 2005 (BOTH YEARS WITH 39 CONSECUTIVE DAYS). && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/DROZD AVIATION FIRE WEATHER/BROST VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 9, 2:05 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 205 PM MST TUE JUL 9 2013 AZZ508-092130- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 205 PM MST TUE JUL 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 230 PM MST... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES EAST OF DOUGLAS...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHEASTERN COCHISE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3134 10951 3151 10948 3153 10919 3133 10916 TIME...MOT...LOC 2105Z 063DEG 4KT 3141 10924 KD
Special weather statement, Jul 9, 2:48 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 248 PM MST TUE JUL 9 2013 AZZ510-092215- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 248 PM MST TUE JUL 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL 315 PM MST... AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HANNAGAN MEADOW...OR 55 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 191 BETWEEN ROSE PEAK AND HANNAGAN MEADOW. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3336 10941 3359 10944 3365 10919 3351 10918 TIME...MOT...LOC 2148Z 067DEG 9KT 3353 10925 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:47 PM MST | Special Weather Statement | TWC | 58 min | |
| Jul 8, 6:56 PM MST | Special Weather Statement | TWC | Pinal | 64 min |
| Jul 8, 7:53 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 112 min |
| Jul 9, 2:05 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 9, 2:48 PM MST | Special Weather Statement | TWC | Greenlee | 27 min |
| Jul 9, 3:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Jul 9, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 37 min |
| Jul 9, 4:27 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 9, 4:52 PM MST | Special Weather Statement | TWC | Pinal | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.